Delaware, 2006

Coastal Flood in Delaware, September 12, 2006

September 12, 2006 · NWS PHI · 2 events in 2 counties and zones

The combination of an onshore flow caused by a large high pressure system that moved across southeastern Canada and higher than normal astronomical tides coming off the recent full moon caused minor tidal flooding at the time of the afternoon high tide on the 12th. 23 feet above mean lower low water.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of an onshore flow caused by a large high pressure system that moved across southeastern Canada and higher than normal astronomical tides coming off the recent full moon caused minor tidal flooding at the time of the afternoon high tide on the 12th. The high tide at Reedy Island reached 7.23 feet above mean lower low water. Minor tidal flooding begins at 7.20 feet above mean lower low water at that site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 12, 10:18 AM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 12, 10:18 AM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1118 AM EDT TUE SEP 12 2006

.UPDATE...
THE GRIDS LOOK PRETTY GOOD, WITH FEW OR SCATTERED DIURNAL CUMULUS
FORMING JUST BEFORE NOON. THE SHIELD OF SOLID STRATOCUMULUS EDGED
JUST WEST OF OUR WESTERN ZONES THIS MORNING, POSSIBLY IN RESPONSE TO
THE MID LEVEL RIDGE AXIS SETTING UP THERE.

TEMPERATURES LOOKED GOOD, AS THEY WERE 5 TO 10 DEGREES SHY OF THE
EXPECTED MAXIMUMS AT 15Z SO, THE HIGHS WILL NOT BE ALTERED. THE
WINDS WERE A LITTLE STRONGER AT MIDDAY, ESPECIALLY OVER THE EASTERN
INLAND ZONES, SO A FEW MINOR GRID CHANGES WILL BE MADE AND SENT
SHORTLY.

THE HIGH SURF ADVISORY WILL BE LEFT IN PLACE THROUGH 00Z, AS WELL AS
THE MINOR TIDAL FLOODING. THE COASTAL (FLOOD) STATEMENT HAS ALREADY
BEEN UPDATED AND ISSUED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...HIGH SURF ADVISORY FOR NJZ014-024>026 UNTIL 8 PM TUESDAY.
DE...HIGH SURF ADVISORY FOR DEZ004 UNTIL 8 PM TUESDAY.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ450>455 UNTIL 6 PM WEDNESDAY.

&&

.SHORT TERM /TODAY THROUGH THURSDAY/...
VFR STRATOCU HAS GENERALLY CONTINUED TO RECEDE W AND IS NOW ON THE
FAR WRN FRINGES OF OUR FA. MODELS FCST IT TO CONTINUE A BIT
FURTHER W AS THE MODIFYING SERN CANADIAN HIGH DROPS SOUTH ALONG
THE NEW ENGLAND COAST. ON THE OTHER HAND, HIGH CLOUDS ARE TRYING
TO SPILL OVER THE TOP OF THE WEAKENING AND MODESTLY PROGRESSIVE H5
RIDGE. EXPECT THOSE CLOUDS TO MOVE INTO THE REGION TODAY. THEY
SHOULD BE AT LEAST PARTLY TRANSPARENT, AND DO NOT EXPECT ANY
STRATOCU DUE TO SURFACE HEATING TO FORM, SO JUST WENT PARTLY
CLOUDY OR MOSTLY SUNNY BECOMING PARTLY CLOUDY. GRADUALLY INCREASE
CLOUDS AS SYSTEM APPROACHES FROM THE WEST.

THAT NEXT SYSTEM IS HANDLED FAIRLY SIMILARLY BY THE CANADIAN SEF,
THE WRF, THE ECMWF AND THE GFS AT MID LEVELS. THE LAST OF THAT
GROUP LOOKS A BIT DEEPER THAN THE OTHERS AS IT APPROACHES, AND
PERHAPS HAS A BIT MORE DIFLUENCE. IT ALSO HAS A MORE ROBUST UPPER
JET THAN THE WRF, AND IT BRINGS MORE MOISTURE INTO THE SYSTEM AT
LOWER LEVELS THAN THE WRF. THE GFS OMEGA FIELDS DEFINITELY ARE MORE
PRONOUNCED, AND AM NOT CERTAIN THIS HAS TO DO WITH CONVECTIVE
FEEDBACK, BUT WHAT MAKES US SHY AWAY FROM JUMPING ON THE WETTER
GFS SOLUTION IS THAT THERE SEEMS TO BE A SRN STREAM IMPULSE AT
MID LEVELS THAT DOES NOT QUITE COME INTO PHASE WITH THE MID LEVEL
LOW APPROACHING US. WHETHER OR NOT THAT CUTS DOWN ON THE AMOUNT OF
MOISTURE THAT REACHES US REMAINS TO BE SEEN, BUT FOR NOW WE HAVE
FORECAST PRECIPITATION AMOUNTS IN THE TWO-THIRDS TO THREE-QUARTERS
INCH RANGE. THAT IS SOMEWHAT MORE THAN THE WRF AND SOMEWHAT LESS
THAN THE GFS. CAPES BOTH MODELS SUGGEST PERHAPS SOME THUNDER IN
THE SRN ZONES AROUND THURSDAY, AND CARRY A SLIGHT CHANCE OF IT
THERE. FOR NOW, THAT DOES NOT SHOW IN THE TEXT PRODUCT.

TIMING ON THIS SYSTEM IS BECOMING A BIT MORE CERTAIN, AND WE
CONTINUE TO BRING IN A CHANCE MAINLY IN THE AFTERNOON WED FOR THE
NWRN PORTION OF THE AREA. WE HAVE GONE AHEAD AND ACCEPTED GUIDANCE
SUGGESTION OF LIKELY POPS FOR WED NIGHT, AND FOR NOW HAVE STAYED
HIGH CHANCE FOR THU. THAT MAY CHANGE AS THE SYSTEM APPROACHES.

ON TEMPS, CONTINUITY AND GUIDANCE ARE IN VERY GOOD AGREEMENT FOR
THE FIRST THREE PERIODS WITH THE EXCEPTION OF COASTAL MINS IN THE
SECOND PERIOD. BELIEVE THAT THE MARINE INFLUENCE SUPPORT OUR MINS
THAT ARE SIG HIGHER THAN COASTAL GUIDANCE, AND SO MADE NO SIG
CHANGES. GUIDANCE SPREADS OUT FOR WED NIGHT, ALLOWING ONE TO
CHOOSE BETWEEN RADIATING CONDITIONS AND OVERCAST CONDITIONS WITH A
MARINE FLOW. WE ARE FORECASTING A FAIR AMOUNT OF CLOUDS AND A SERLY
FLOW BY THEN, SO GENERALLY STAYED ON THE WARMER SIDE OF THE
GUIDANCE. THOUGHT PREV FCST OF TEMPS A TOUCH BELOW GUIDANCE, GIVEN
CLOUDS AND PRECIP, LOOKED GOOD, BUT NUDGED THE SRN VALUES UP JUST
A LTL IN CASE GFS IS CORRECT IN DEPICTING THAT PUSH OF WARM AIR.

EFFECTS OF FLORENCE, WHICH IS LIFTING NE AWAY FROM BERMUDA, ARE
ADDRESSED BELOW.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
NO CHANGE TO THE LONG TERM. BULK OF PREVIOUS DISCUSSION...HPC
GUIDANCE WAS GENERALLY FOLLOWED, WHICH IN TURN FOLLOWED THE GFS.
THE EAST COAST LOW IS SLOOOW TO MOVE PAST THE COAST FRIDAY, WHICH
IS WHY SLIGHT CHANCE POPS WERE RETAINED FOR FRIDAY, ALTHOUGH ONE
WOULD THINK THIS WOULD BE MORE VALID FOR EASTERN ZONES.

&&

.AVIATION...
LOW CLOUDS HAVE MOVES TO THE WESTERN PART OF OUR FORECAST AREA AND
HAVE BEEN MOVING IN AND OUT OF KRDG LAST EVENING AND EARLY THIS
MORNING. NE FLOW SHOULD KEEP IT AWAY FROM THE TAF SITES TODAY, BUT
I WILL MENTION TEMPO BKN AT RDG FOR THE EARLY MORNING. THERE IS
SOME CIRRUS MOVING EASTWARD OVER THE UPPER RIDGE AND IT WILL MOVE
ACROSS THE AREA TODAY. IT SHOULD THIN OUT AS IT ENCOUNTERS THE
DRIER AIR. PROGS SHOW SOME MID LEVEL MOISTURE ADVANCING IN
OVERNIGHT TONIGHT. SFC WINDS NE TODAY AND THEN BACK AROUND TO E OR
SE TONIGHT.

&&

.MARINE...
GUSTY NORTHEAST WINDS WILL BE AROUND THIS MORNING, BUT THE WINDS
WILL SLOWLY SUBSIDE THROUGH THE AFTERNOON. HURRICANE FLORENCE WILL
CONTINUE TO MOVE AWAY AND WE WILL BECOME UNDER THE AXIS OF THE SFC
RIDGE. SEA SWELLS RUNNING AROUND 10 FT EARLY THIS MORNING AT 44009
SHOULD BE ABOUT THE HIGHEST SWELLS THAT WE SEE WITH FLORENCE. SEA
CONDITIONS WILL REMAIN FAIRLY STEADY TODAY AND THEN BEGIN TO
DIMINISH SLOWLY STARTING TONIGHT. SCA FLAG WILL BE RETAINED FOR
NOW.

&&

.TIDAL FLOODING/HIGH SURF/RIP CURRENT...
WIDESPREAD MINOR TIDAL FLOODING IS EXPECTED TODAY. DEPARTURES
EARLY THIS MORNING ALREADY RUNNING +1.0 TO +1.5 ABOVE THE NORMAL
VALUES AND THE TREND HAS BEEN STEADY OR VERY SLOWLY RISING. THESE
VALUES ARE ALREADY ENOUGH TO CAUSE MINOR AT MOST AREAS. WE WILL
UPDATE OUR CFW TO ADDRESS THIS COASTAL HAZARD AS WELL AS CONTINUE
WITH THE HIGH SURF AND HIGH RISK FOR RIP CURRENTS. HIGH TIDES
AROUND NOON AT THE SHORES AND IN RARITAN BAY. HIGH TIDES THIS
AFTERNOON IN DELAWARE BAY AND THIS EVENING ALONG THE TIDAL
DELAWARE RVR (623 PM PHILADELPHIA). TIDAL DEPARTURES ALSO NEARING
+1.0 FT IN THE CHESAPEAKE BAY WITH THE GAGE REACHING 3.2FT AT
CAMBRIDGE AT THE LAST HIGH TIDE, PROBABLY NO MINOR TIDAL WITH THE
NEXT (LOWER) HIGH TIDE THIS MORNING, BUT THE HIGH TIDE THIS
EVENING AROUND 9 PM MAY REACH MINOR TIDAL LEVELS.

&&

SHORT TERM...DELISI
LONG TERM.../
AVIATION/MARINE/TIDES/SURF/RIP CURRENTS...OHARA
UPDATE.../
Hazardous weather outlook, Sep 12, 3:41 AM EST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
441 AM EDT TUE SEP 12 2006

ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-131000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
441 AM EDT TUE SEP 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS RIP CURRENTS, HIGH SURF AND MINOR TIDAL FLOODING ARE
EXPECTED FOR THE ATLANTIC COAST TODAY. MINOR TIDAL FLOODING IS
EXPECTED THIS AFTERNOON ALONG THE DELAWARE AND RARITAN BAYS AND
THIS EVENING ALONG THE TIDAL DELAWARE RIVER AND THE EASTERN SHORE
OF THE CHESAPEAKE BAY. OTHERWISE, NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME MINOR TIDAL FLOODING IS POSSIBLE ALONG THE COAST, THE BAYS
AND THE TIDAL DELAWARE ON WEDNESDAY. OTHERWISE, NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 coastal flood. Local standard time, as filed.

Coastal Flood, Inland Sussex

When
September 12, 1:00 PM EST to 3:00 PM EST
Where
Inland Sussex forecast zone
Reported by
COASTAL OBSERVING STATION
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Coastal Flood, Kent

When
September 12, 1:00 PM EST to 3:00 PM EST
Where
Kent forecast zone
Reported by
COASTAL OBSERVING STATION
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534596, 5534597.